This patch of discoloration is at the top of my thigh. Is it normal? (Photo)

I have had 2 treatments of scheleropathy done; the first on October 12th. The 2nd on December 30th. She did most of my main treatment the first go around. This discoloration has been there since the first treatment. She's looked it over and says it's normal. Should I ask a 2nd opinion? Is this normal?

Doctor Answers 4

Discoloration from Schlotherapy

Discoloration from schlerotherapy is one of the main side effects of vein thearapy.  Usually they subside after a few months or even up to one year but some may not go away.  This should have been indicated on the treatment sheet and should have been read and informed before doing therapy.  Sometimes using skin lightener or Retinoid product on the area may help fade the discoloration.


Los Angeles Dermatologist
5.0 out of 5 stars 3 reviews

Sclerotherapy

Thank you for your question in regards to sclerotherapy. Discoloration is common to occur after sclerotherapy injections. The discoloration typically will subside on its owns, but can take up to a year in some cases. Some lasers can also be used to help break up the dyschromia for a faster recovery. To be sure what is best for you, see two or more board-certified providers in your area for a complete evaluation to make sure you are a good candidate and that it is safe for you to have treatment. I hope this helps.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 150 reviews

Post scle

What your pictures shows is called hyper pigmentation and can occur from sclerotherapy. The hyper pigmentation can occur for many reasons but occurs even with very experienced injectors.  In most cases this discoloration will lighten and even disappear within in several months to a year.  There are topical agents that may help but usually time is the answer.  If you should have sclerotherapy again, a different agent or concentration should be used.

John Landi, MD
Naples General Surgeon
5.0 out of 5 stars 5 reviews

Hyperpigmentation after sclerotherapy is common - Q switched lasers or Topical Creams


Thank you for your post.

Hyperpigmentation occurs after sclerotherapy and depends on the product used. Some sclerosants are more effective than others but are more likely to cause hyperpigmentation, which arises due to leakiness of the veins after it has been chemiically irritated (sclerosed). Topical creams such as Venaquin and VenoLucent can help this process, which may take up to a year or more to clear.

I always recommend my patients to wear stockings after sclerotherapy to reduce the likelihood of hyperpigmentation. 

The alternative is to spend a lot of money to accelerate the healing with Q switched lasers. 

Dr Karamanoukian

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.